Log In

Forgot Password?
Create New Account

Loading... please wait

Abstract Details

A Noteworthy Complication of High Dose Steroids in the Treatment of Transverse Myelitis
Autoimmune Neurology
P11 - Poster Session 11 (5:30 PM-6:30 PM)
14-016

Steroid administration is the mainstay of treatment in acute demyelinating syndromes, including transverse myelitis. A rare, often forgotten, complication of this medication is drug induced pancreatitis, which typically constitutes only 0.1 – 2% of all acute pancreatitis cases. More common etiologies of acute pancreatitis include gallstones, alcohol consumption, hypertriglyceridemia, and drugs such as statins, antiretrovirals and valproic acid. We describe a patient who initially presented with acute transverse myelitis, treated with steroids, found to have acute pancreatitis 6 days later. This case highlights the potential severe side effects of steroid use, where prompt clinical recognition and management is indicated.

To highlight a rare complication of drug induced pancreatitis following high dose steroid administration in a patient with transverse myelitis.

Case report and literature review.

A 41-year-old man with a PMH of DMT1 presented with 3 months of lower extremity tingling and numbness to the T4 level. Clinical exam and neuroimaging were consistent with acute transverse myelitis and the patient received 5 days of high dose steroids. Six days later, the patient complained of nausea, vomiting, and heart burn. Lipase level was elevated to 509 U/L and lactic acid was elevated to 5 mmol/L. Clinical examination revealed positive murphy’s sign, suggesting acute pancreatitis. This was supported by abdominal ultrasound showing pericholecystic fluid. The patient was subsequently diagnosed with drug induced pancreatitis secondary to high dose steroid administration following transverse myelitis.
This case highlights a rare complication following steroid administration for acute demyelinating disease. Clinicians are urged to maintain vigilance in recognizing this infrequently encountered side effect of a commonly prescribed medication and to exclude other more common etiologies. Timely identification is essential, given the potential gravity of delayed intervention.
Authors/Disclosures
Natalia Quinones-Herrero, MD (Rhode Island Hospital)
PRESENTER
Dr. Quinones-Herrero has nothing to disclose.
Saima Chaudhry, MD Dr. Chaudhry has nothing to disclose.
Jonathan Cahill, MD, FAAN (Brown Neurology) The institution of Dr. Cahill has received research support from Roche / Genentech. Dr. Cahill has received publishing royalties from a publication relating to health care.
Syed Rizvi, MD (Neurology Foundation) Dr. Rizvi has received personal compensation in the range of $500-$4,999 for serving as a Consultant for Serono Roche Bristol Myers . Dr. Rizvi has received personal compensation in the range of $5,000-$9,999 for serving as an Expert Witness for Na.